Q. Every time I read that sleep is essential for good health I want to scream. I would love a good night’s sleep because I know it would boost my immune system and help me control my weight as well as improve my outlook and my memory. I worry that my chronic insomnia is making my allergies, high blood pressure and depression worse.
No matter what I try, though, nothing works. That includes sleeping pills, herbs and melatonin. Is there anything that can help me get a few hours of decent sleep?

A. If you take medications for hypertension, allergies or depression, it is possible that these drugs could be contributing to your insomnia. Many medications, including beta blockers like atenolol and metoprolol, can interfere with sleep quality. So can antidepressants such as fluoxetine and sertraline or decongestants like pseudoephedrine. Such drugs could be keeping you awake.
We have a list of medications that cause insomnia in the Guide to Getting a Good Night’s Sleep we are sending you. You will find suggestions such as foods that might help you feel drowsy and sleep routines (like a hot bath before bed) that can ease your way to slumber.
Some people tell us that 250 to 500 mg of magnesium at bedtime helps them. Others find relaxation tapes allow them to ease into sleep. You may also want to listen to our interviews with Dr. Lawrence Kline and Dr. Matthew Edlund about solving the sleep dilemma. The doctors discuss natural ways to get the sleep you need.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. C.F.
    Reply

    All that’s needed is a double tea bag cup of chamomile tea…you’ll be knocked out for the night. Works every time.

  2. BR
    Reply

    I am taking .5mg of clonazapem for anxiety at night and 5mg melatonin. Was working for a bit to get about 7 hours but last two days have been 4 and 5 hours. Any thoughts? Also have a degenerative disc that has my left arm hurting/shaking – that seemed to keep me up last night – adding to the anxiety. Any thoughts of help much appreciated!!!!

  3. Marie E. W.
    Reply

    I am a Diebetic. I take one time a day Aleve for Arthritis, Prylesec for Reflux, and Lovestaten at night for cholesterol. I have a case of Neuropathy in legs and feet. This is my real reason for not sleeping. I get approximately 3 or more hours a night, and during the day, I am very tired and I don’t know what to do. CAN YOU HELP? I am allergic to keflex and penicillin, thank you, marie
    PEOPLE’S PHARMACY RESPONSE: Have you tried benfotiamine, with or without alpha lipoic acid? They can sometimes help diabetic neuropathy.
    http://www.peoplespharmacy.com/2011/07/18/vitamin-reverses-nerve-pain/

  4. LUCI P.
    Reply

    About changing the bed position, I found out by chance, and now, knowing it I sleep very well and the nightmares are also gone. Thank you so much for your tremendous help. Luci

  5. LH
    Reply

    I had what I thought was very stubborn insomnia. Nothing seemed to help. Then I switched from Claritin to Zyrtec for allergies. Problem solved. Other things that seem to help: wearing socks to bed, falling asleep in the same position in which I awake.

  6. Gin
    Reply

    Try this “cocktail”:
    450mg valerian root
    200 mcg selenium
    400mg magnesium
    3mg melatonin (though I prefer the 2.5mg sub-lingual-faster acting)
    I’m an insomniac since my open-heart, mitral valve repair in 2007.
    My son told me to try the above, since it worked for him.
    I am sleeping like a baby, once again. Even when I wake @ “3-to-pee”, I go right back to sleep…amazing!!!

  7. Eleanor K.
    Reply

    What about Timilol .05% for glaucoma? Can that interfere with sleep?
    PEOPLE’S PHARMACY RESPONSE: Timolol is a beta blocker. Most beta blockers can interfere with sleep.

  8. P J M
    Reply

    It might sound silly but changing the position of my bed from North/South to East/West gives me a far better nights sleep and I have tested this often!

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.